Kansas, 2017

Hail in Kansas, April 19, 2017

April 19, 2017 · NWS TOP · 2 events in 2 counties and zones

A line of strong to severe thunderstorms pushed across portions of North Central Kansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A line of strong to severe thunderstorms pushed across portions of North Central Kansas during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 19, 1:55 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 19, 1:55 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
255 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Wed Apr 19 2017

Currently 19Z satellite data shows a strong mid-level shortwave
lifting out of the Northern/Central Rockies.  Surface obs show a
surface warm/stationary boundary draped through southeastern NE with
surface low over south central NE with an associated cold boundary
trailing through northwestern portions of KS.

Strong WAA has allowed dewpoints to climb into the lower 60s this
afternoon over northeastern KS.  A well mixed BL remains in place
with a fairly strong EML overhead.  Highs today will top in the low
80s.

Tonight is the biggest concern weatherwise this period.  While best
forcing remains just to the north of the area, severe thunderstorms
are likely tonight as the cold front works into the area.  The
biggest change right now has been to delay development and
progression slightly from the previous forecast. All severe threats
will, however, remain in place as the late afternoon and early
evening approach.  The associated surface low will continue to
deepen and strengthen as a shortwave aloft works over the area late
this afternoon.  This will help to steepen mid-level lapse rates,
while the strengthening cold front will provide lift at the surface
to break what is left late this afternoon into the evening.  Storms
will likely be able to start out as discrete or semi-discrete for a
period mainly over north central KS up to the KS/NE border.  The
concern for a weak tornado threat does give at least some concern
early and perhaps even as convection congeals into a linear mode by
mid evening time frame due to the LLJ still aloft.  Indications for
0-6 effective bulk shear up to 40-50kts with MLCAPE values up to
2000 J/kg will be sufficient for rotating supercellular development
to take shape. Although, surface winds should stay southerly and
quickly turn to a southwesterly direction, effective SRH values
could still top out around 200 m2/s2 just ahead of the boundary.
Therefore, the tornado risk will not be zero.  Bigger concerns will
almost certainly be large hail and damaging outflow winds.  Storms
should congeal into a line as the evening progresses.  Flash
flooding concerns will increase as the front moves through slowly.
Therefore, areas that see storms train could see rapidly rising
water and the threat for short term flooding.

Good news is that overnight as the system sinks south of the area,
dry air and high pressure should filter in quickly and clear out the
clouds into the morning on Thursday.  Cooler conditions expected for
Thursday with highs into the mid to upper 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 255 PM CDT Wed Apr 19 2017

Several waves are progged to move across the central U.S. through
the extended period. The first looks to move through the central
plains on Friday and Saturday. Models are in reasonable agreement
with the overall system and tracking the surface low south of the
forecast area. So concerns for severe storms appear to be low at
this time. Although there are some indications of elevated
instability Friday afternoon and evening. Because of this have
some mention of thunder in the forecast. A second wave is forecast
by the models to move across the plains on Monday. Models tend to
track this system to the north of the forecast area but moisture
return is not all that impressive ahead of it. As a result,
forecast soundings form the GFS maintain a capping inversion over
KS. So will need to watch trends with this wave, but for now
precip chances look to be less than 20 percent. A third wave is
progged to move into the plains Wednesday. There is a little more
uncertainty with the details as the GEM develops a more amplified
upper trough than the GFS or ECMWF. But with models showing better
low level moisture advection along with some increasing forcing on
Wednesday, have included a small POP for now.

Temps should be on the cool side for Friday and Saturday as
surface ridging continues to impact the area along with clouds and
precip. So highs in the 50s and lower 60s seems reasonable. Temps
should moderate for the remainder of the forecast period with
more seasonal readings in the upper 60s to mid 70s. Low temps look
to remain in the 40s and 50s. May need to watch out for Sunday
morning as a ridge axis moves through the area. With dry air
moving in and skies clearing out, have parts of north central KS
falling into the upper 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1244 PM CDT Wed Apr 19 2017

For the 18Z TAFs, main hazard this period will be the arrival of
-TSRA. Have pushed back timing due to a slow moving cold front.
Expecting a storms to hang around for a few hours this evening
before moving out. Do expect a period with storms to drop to at
least MVFR category. Expect improvements as storms move through.
Dry air should filter in nicely behind the front. Still gusty
winds this afternoon ahead of the front up to the low 30kt range.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Drake
LONG TERM...Wolters
AVIATION...Drake
Hazardous weather outlook, Apr 19, 2:46 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
346 PM CDT Wed Apr 19 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-202100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
346 PM CDT Wed Apr 19 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

A severe thunderstorm watch is in effect for areas along and west
of a line from Council Grove to Holton. Thunderstorms are expected
to develop along a cold front in north central Kansas by 6 PM.
These storms are expected to push southeast across the forecast
area. Thunderstorms will be capable of large hail, damaging winds
and a tornado cannot be ruled out, especially in north central Kansas.
Any remaining thunderstorm activity should exit the area during
the early morning hours of Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional rainfall is expected Friday through Saturday, with
some moderate to locally heavy rainfall possible. If this heavier
rainfall occurs, then some flooding of creeks and rivers will be
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary in north central and northeast
Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cloud

When
April 19, 4:35 PM CST to 4:36 PM CST
Where
Cloud County, 0.53 mi E of Jamestown
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.600, -97.860

Hail, Ottawa

When
April 19, 6:01 PM CST to 6:02 PM CST
Where
Ottawa County, 0.54 mi W of Culver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.970, -97.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694054, 694055.